Dental Problems and CFS
This is a problem for patients with CFS for three reasons.
Firstly CFS's are much more likely to get idiosyncratic (i.e. unusual) reactions to drugs
compared to the normal population. This is because they are slow detoxifiers. This may be
a congenital problem or secondary to micronutrient deficiency or because their detox
system is already overwhelmed by internal toxic stress (eg fermenting gut) or overwhelmed
by external toxic stress. One symptoms of this is that nearly all my CFS patients react
badly to any amount of alcohol and to normal doses of antidepressants. So anaesthetics
may result in slow recovery time with a flare of fatigue and other symptoms associated
with that fatigue.
Secondly, CFS's have a problem because of multiple chemical sensitivity. These patients
react in an allergic way to unrelated chemicals.
Thirdly, any anaesthetic is a stressful event and CFS patients do not tolerate stress
Some patients have a problem with the adrenaline in local anaesthetics. This is easily
got round by not using it (adrenaline makes the anaesthetic last longer).
The above factors mean it may be difficult to predict how you will react to an
anaesthetic. You are more likely to get problems if:
- You have had a previous bad reaction to an anaesthetic
- You know you get bad reactions to chemicals
- You have food allergy problems
- Your CFS is bad
- Your CFS was caused by chemical exposure (organophosphates, drugs, etc)
The surgeon and anaesthetist can be told that you want the smallest dose of anaesthetic
possible. Use local anaesthesia wherever possible. Anaesthetics are used for two
reasons - firstly, to knock you out so you sleep through the whole proceedings (this
is obviously an excellent stress blocker but I suspect partly so the surgeon and
assistants can have a good natter without you listening in!) and secondly to block pain.
If the pain blocker can be done with local anaesthetic, then the total load of drugs
can be reduced and reactions lessened accordingly.
The main reaction to anaesthetics will be a worsening of your CFS symptoms.
At one stage there was a suggestion that CFS induced by organophosphates could result
in idiosyncratic reactions to muscle relaxants which caused a prolonged paralysis for
hours after the anaesthetic, requiring ventilation. This was investigated by the Royal
College of Anaesthetists, who concluded there was no greater risk than one would expect
compared to the normal population.